Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 126, NWS Columbia, SC

July 6, 2009Kershaw County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 6, 2009, 5:45 PM EDT for Kershaw County, Lancaster County, South Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2009, 5:45 PM EDT (21:45 UTC)
Expired
Jul 6, 2009, 6:45 PM EDT
In force
60 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Kershaw County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 63 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 062145
SVRCAE
SCC055-057-062245-
/O.NEW.KCAE.SV.W.0126.090706T2145Z-090706T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
545 PM EDT MON JUL 6 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 645 PM EDT

* AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTH OF LANCASTER...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA...TOLL
FREE 1 800 7 7 5...7 1 9 9.

&&

LAT...LON 3429 8080 3438 8077 3441 8080 3442 8084
      3448 8089 3450 8089 3451 8087 3454 8088
      3458 8088 3458 8055 3436 8036
TIME...MOT...LOC 2144Z 321DEG 9KT 3457 8075

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:45 PM EDT, 4 hours earlier.

Area forecast discussion, Jul 6, 1:45 PM EDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
145 PM EDT MON JUL  6 2009

.SYNOPSIS...
A SLOW MOVING COLD FRONT EXTENDING EAST TO WEST ACROSS NORTHERN SOUTH
CAROLINA WILL SLOWLY DRIFT SOUTH TO THE SAVANNAH RIVER BY
WEDNESDAY. SCATTERED THUNDERSTORMS ALONG AND SOUTH OF THE FRONT
ARE EXPECTED DURING THE AFTERNOON AND EARLY NIGHTTIME HOURS.&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SATPIX SHOW PLENTY OF BREAKS IN THE CLOUDS TO PICK UP THE INSTABILITY
THIS AFTERNOON. EXPECT SCATTERED THUNDERSTORM DEVELOPMENT TO
COMMENCE AFTER 2PM. PLENTY OF LOW LEVEL MOISTURE AROUND WITH DEW
POINTS IN THE 70S. MODELS SHOW PRECIPITABLE WATER NEAR 2 INCHES
AND 1000-500 MB THICKNESSES VALUES OF 576 WHICH ARE IN THE
PREFERRED RIBBON FOR HEAVY RAIN. FLASH FLOOD GUIDANCE IS HIGH
BECAUSE OF THE RECENT DRY PERIOD SO ONLY LOCALIZED FLOODING OF LOW
LYING AREAS MAY OCCUR. AFTERNOON TEMPS EXPECTED TO PEAK IN THE
UPPER 80S WITH WEST TO SOUTHWEST WINDS OF 10 TO 20 MPH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
LOCAL MODEL HAS BEEN DOING QUITE WELL WITH CONVECTION AREAS AND
HAS A BAND DEVELOPING OVER THE CENTRAL MIDLANDS AND CSRA THIS
EVENING INTO EARLY TONIGHT. COULD SEE SOME TRAINING STORMS IN THIS
AREA WHICH MAY CAUSE SOME LOCAL FLOODING ISSUES. YESTERDAYS
CONVECTION PRODUCED SOME GOOD DOWNBURST THAT TOOK DOWN MANY TREES
AND POWERLINES SO EXPECT THE SAME OVER AREAS OF CONVECTION THIS
EVENING AND EARLY TONIGHT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
GFS HAS A WEAK UPPER LEVEL TROF OVER THE AREA THROUGH THE PERIOD. MOST
OF THE MOISTURE ASSOCIATED WITH A WEAKENING FRONT WILL REMAIN SOUTH
OF THE FORECAST AREA DURING THE EXTENDED PERIOD. THE MAIN SUPPORT
FOR THUNDERSTORMS APPEARED TO BE HEATING AND A LEE-SIDE TROUGH.
THE GFS ENSEMBLE GUIDANCE CONTINUES TO INDICATE POPS AROUND 20
PERCENT.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A COLD FRONT NW OF THE AREA WILL GRADUALLY PUSH SEWD LATE THIS
AFTERNOON AND OVERNIGHT. THE FRONT WILL LIKELY MOVE JUST S OF THE
CWA BY TUESDAY MORNING. 88D SHOWS SHRA/TSRA CONTINUE TO DEVELOP FROM
CNTRL NC AND MTS ALONG AND S OF THE CDFNT INTO GA/AL. WV SHOWS S/W
WILL GRADUALLY EASE INTO THE AREA LATER TODAY. EXPECT CONVECTION TO
CONTINUE AND INCREASE THROUGH THE AFTERNOON/EVENING ALONG/SOUTH OF
CDFNT. VFR CONDITIONS WILL CONTINUE THROUGH THIS
AFTERNOON/EVENING...HOWEVER WILL INCLUDE CB IN FCST AND TEMP GROUP
FOR MVFR CONDITIONS FROM 20Z THROUGH 24Z. OVERNIGHT AS FRONT
GRADUALLY PUSHED THOUGH THROUGH THE AREA...SFC WINDS WILL BECOME
N/NE. MODEL TIME SECTIONS INDICATE POTENTIAL FOR SOME LOW CLOUDS
TOWARD MORNING AND WILL MENTION POSSIBILITY FOR SOME MVFR CEILINGS
FROM 08Z THROUGH 13Z.  TODAY.  EXPECT SOME SCT SHRA/TSRA TO
REDEVELOP LATER TODAY A

THIS FRONTAL SYSTEM MAY RESULT IN PERIODS OF SCATTERED MVFR
CONDITIONS IN THUNDERSTORMS INTO TUESDAY. EXTENDED A LITTLE
UNCERTAIN...ESPECIALLY IN REGARDS TO SOUTHWARD MOVEMENT OF FRONTAL
BOUNDARY. CHANCES FOR AFTERNOON/EVENING CONVECTION WILL BE MORE
LIKELY ACRS THE SRN TAF SITES...AGS/DNL/OGB.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jul 6, 3:48 AM EDT, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
348 AM EDT MON JUL 6 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070800-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
348 AM EDT MON JUL 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SLOWLY MOVE INTO THE AREA TODAY WHICH WILL BE
THE FOCUS OF SCATTERED THUNDERSTORMS LATER TODAY. A FEW STRONG
STORMS MAY DEVELOP WHICH COULD PRODUCE DAMAGING WIND GUSTS AND
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:58 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg47 min
Jul 5, 9:27 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell48 min
Jul 5, 9:31 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Calhoun, Clarendon, Orangeburg59 min
Jul 5, 11:03 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick42 min
Jul 6, 4:21 PM EDTSevere Thunderstorm WarningCAELee, Sumter27 min
Jul 6, 5:03 PM EDTSevere Thunderstorm WarningCAEClarendon, Richland, Sumter42 min
Jul 6, 5:05 PM EDTSevere Thunderstorm WarningCAELancaster55 min
Jul 6, 7:14 PM EDTSevere Thunderstorm WarningCAEClarendon46 min
Jul 6, 7:21 PM EDTAreal Flood AdvisoryCAEClarendon, Lee, Sumter3 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.